Winter Storm, Ottawa
- When
- December 23, 1:00 PM EST to December 24, 2:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Numerous locations across the area reported total snow accumulations of around six to eight inches, accompanied by high winds which resulted in near blizzard conditions at times.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Numerous locations across the area reported total snow accumulations of around six to eight inches, accompanied by high winds which resulted in near blizzard conditions at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 23, 12:28 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1228 PM EST SUN DEC 23 2007 LATEST UPDATE...AVIATION... .SYNOPSIS...(443 AM EST SUN DEC 23 2007) AN INTENSE STORM SYSTEM WILL MOVE OVER THE GREAT LAKES REGION TODAY. THIS SYSTEM WILL BRING A SHARP CHANGE TO THE REGIONS WEATHER. MUCH COLDER AIR WILL POUR INTO THE STATE ALONG WITH VERY STRONG WINDS. THE QUICK DROP IN TEMPERATURES WILL CAUSE A RAPID FREEZE UP OF PUDDLES AND WATER ON ROADWAYS. AS THE COLD AIR COMES OVER LAKE MICHIGAN...LAKE EFFECT SNOW SHOWERS WILL DEVELOP THROUGH THE AFTERNOON. THESE SNOW SHOWERS ARE EXPECTED TO BECOME LOCALLY HEAVY BY MID AFTERNOON AND CONTINUE OVERNIGHT. SOME AREAS ALONG U.S. 131 COULD RECEIVE SIX INCHES OR MORE OF SNOW ACCUMULATIONS. THE STRONG WINDS WILL ALSO CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE FROM MID AFTERNOON THROUGH THE OVERNIGHT PERIOD. THE WEATHER CALMS DOWN BY CHRISTMAS EVE AND CHRISTMAS DAY. && .SHORT TERM...(443 AM EST SUN DEC 23 2007) LIMITED TIME FOR A DISCUSSION DUE TO VERY CHALLENGING WEATHER CONDITIONS. HOWEVER SUFFICE IT TO SAY CONDITIONS WILL DETERIORATE THROUGH THE DAY. STRONG WINDS WILL USHER IN MUCH COLDER AIR THIS MORNING. THIS WILL BE FOLLOWED BY INTENSIFYING LAKE EFFECT SNOW BY MID AFTERNOON AND CONTINUE INTO THE EVENING. NEAR BLIZZARD CONDITIONS CAN BE EXPECTED TOWARD SUNSET WITH THE COMBINATION OF FALLING AND BLOWING SNOW CAUSING LOW VSBYS. HAVE GONE WITH HEADLINES STARTING THIS MORNING AS A QUICK FREEZE UP IS EXPECTED ALONG WITH STRONG WINDS. THIS WILL THEN BE FOLLOWED BY THE LAKE EFFECT SNOW. && .LONG TERM...(443 AM EST SUN DEC 23 2007) NO SIGNIFICANT CHANGES MADE. && .AVIATION...(1228 PM EST SUN DEC 23 2007) STRONG WINDS... CURRENTLY 20 TO 30 KNOTS GUSTING TO 30 TO 40 KNOTS... WILL STRENGTHEN TO 25 TO 35 KNOTS WITH GUSTS OF 35 TO 45 KTS. THE WINDS SHOULD START TO FALL AFTER MIDNIGHT. MVFR CONDITIONS EXPECTED TO DETERIORATE TO LFR CONDITIONS AS LAKE EFFECT INCREASES TONIGHT. IFR OR LOW MVFR CONDITIONS EXPECTED AT MKG... GRR... AZO AND BTL BETWEEN 00Z AND 06Z SUNDAY. LAN AND JXN MAY NOT BE GETTING MUCH SNOW UNTIL WINDS COME AROUND MORE TO THE NORTHWEST. && .MARINE...(443 AM EST SUN DEC 23 2007) CONTINUED THE GALE WARNING. SOME WINDS TO 45 KNOTS WILL BE LIKELY WITH THIS SYSTEM TODAY INTO TONIGHT. && .HYDROLOGY...(443 AM EST SUN DEC 23 2007) NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED AS RAINFALL WILL QUICKLY TRANSITION TO SNOW LATE THIS MORNING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...A WINTER STORM WARNING TODAY AND TONIGHT MASON...LAKE... OSCEOLA...OCEANA...NEWAYGO...MUSKEGON...OTTAWA AND ALLEGAN COUNTIES. WINTER WEATHER ADVISORY TODAY AND TONIGHT NORTH OF I94 AND INLAND FROM WARNING COUNTIES. A WIND ADVISORY IS IN EFFECT FOR I94 CORRIDOR AND LANSING AREA TODAY AND TONIGHT. LM...A GALE WARNING IN EFFECT THROUGH MONDAY MORNING FOR ALL NEAR SHORE WATERS. && SYNOPSIS: JK SHORT TERM: JK LONG TERM: JK AVIATION: IOD MARINE: JK HYDROLOGY: JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 539 AM EST SUN DEC 23 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241045- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 539 AM EST SUN DEC 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A BAND OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE REGION EARLY THIS MORNING. WIND GUST TO 65 MPH WILL BE POSSIBLE WITH THIS LINE OF WEATHER. STRONG WINDS WILL CONTINUE THROUGH THE DAY WITH GUSTS TO 50 MPH POSSIBLE INTO THE AFTERNOON. SNOW SHOWERS WILL INCREASE IN INTENSITY THIS AFTERNOON WITH SIGNIFICANT BLOWING AND DRIFTING SNOW EXPECTED. NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE INTO THE EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...MORE SNOW IS POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. LMZ844>849-241045- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 539 AM EST SUN DEC 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT GALE FORCE SOUTHWEST WINDS WITH WAVES OF 12 TO 16 FEET ARE EXPECTED TODAY AND TONIGHT. FREQUENT SNOW SQUALLS WILL RESTRICT VISIBILITIES TO NEAR ZERO AT TIMES. NEAR STORM FORCE WINDS ARE POSSIBLE FOR BRIEF PERIODS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SNOW AND STRONG WINDS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. JK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM TSTM WND GST 6 E CRYSTAL VALLEY 43.77N 86.12W
12/23/2007 M55 MPH OCEANA MI TRAINED SPOTTER
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
951 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND GST SOUTH HAVEN 42.40N 86.27W
12/23/2007 E55.00 MPH VAN BUREN MI AWOS
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
952 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND GST MUSKEGON 43.23N 86.26W
12/23/2007 E61.00 MPH MUSKEGON MI OFFICIAL NWS OBS
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
954 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM MARINE TSTM WIND SOUTH HAVEN 42.40N 86.27W
12/23/2007 M63.00 MPH VAN BUREN MI OFFICIAL NWS OBS
0455 AM TSTM WND GST SOUTH HAVEN 42.40N 86.27W
12/23/2007 E55.00 MPH VAN BUREN MI AWOS
0455 AM TSTM WND DMG LAWTON 42.17N 85.85W
12/23/2007 VAN BUREN MI LAW ENFORCEMENT
TREES DOWN.
0457 AM TSTM WND GST GRAND RAPIDS 42.96N 85.66W
12/23/2007 M47.00 MPH KENT MI ASOS
0500 AM TSTM WND GST 2 N LAWTON 42.20N 85.85W
12/23/2007 E70.00 MPH VAN BUREN MI TRAINED SPOTTER
SQUARE YARD OF SHINGLES BLOWN OFF ROOF OF 8 YEAR OLD
HOME. TREES/LIMBS BLOCKING CR 653.
0500 AM TSTM WND DMG 3 S PULLMAN 42.44N 86.09W
12/23/2007 ALLEGAN MI FIRE DEPT/RESCUE
TREES AND POWER LINES DOWN
0505 AM TSTM WND GST MATTAWAN 42.21N 85.79W
12/23/2007 E60.00 MPH VAN BUREN MI TRAINED SPOTTER
0510 AM TSTM WND DMG GOBLES 42.36N 85.88W
12/23/2007 VAN BUREN MI TRAINED SPOTTER
TREES AND POWER LINES DOWN
0514 AM TSTM WND GST HOLLAND 42.77N 86.10W
12/23/2007 M53.00 MPH ALLEGAN MI ASOS
0523 AM TSTM WND GST MUSKEGON 43.23N 86.26W
12/23/2007 M76.00 MPH MUSKEGON MI ASOS
0524 AM TSTM WND GST MUSKEGON 43.23N 86.26W
12/23/2007 M78.00 MPH MUSKEGON MI ASOS
0525 AM TSTM WND GST GRAND HAVEN 43.06N 86.22W
12/23/2007 M65.00 MPH OTTAWA MI TRAINED SPOTTER
0530 AM TSTM WND DMG WAYLAND 42.67N 85.64W
12/23/2007 ALLEGAN MI TRAINED SPOTTER
NUMEROUS POWER LINES DOWN ALONG WITH 6 INCH TREE LIMBS
0530 AM TSTM WND GST SCOTTS 42.20N 85.41W
12/23/2007 M52.00 MPH KALAMAZOO MI TRAINED SPOTTER
SHED BLOWN DOWN
0533 AM TSTM WND GST KALAMAZOO 42.27N 85.59W
12/23/2007 M67.00 MPH KALAMAZOO MI ASOS
0540 AM TSTM WND DMG 2 NW BURLINGTON 42.13N 85.11W
12/23/2007 CALHOUN MI EMERGENCY MNGR
TREE ACROSS ROAD NEAR R DRIVE AND 9 MILE
0540 AM TSTM WND GST GUN LAKE 42.62N 85.53W
12/23/2007 E65.00 MPH BARRY MI TRAINED SPOTTER
0545 AM TSTM WND DMG BEFORD 42.40N 85.23W
12/23/2007 CALHOUN MI TRAINED SPOTTER
POWER LINES DOWN
0545 AM TSTM WND DMG SPRINGFIELD 42.32N 85.24W
12/23/2007 CALHOUN MI EMERGENCY MNGR
POWER POLE DOWN
0546 AM TSTM WND GST GRAND RAPIDS 42.96N 85.66W
12/23/2007 M64.00 MPH KENT MI ASOS
0547 AM TSTM WND GST SPARTA 43.16N 85.71W
12/23/2007 M55.00 MPH KENT MI CO-OP OBSERVER
0547 AM TSTM WND GST SPARTA 43.16N 85.71W
12/23/2007 M55.00 MPH KENT MI TRAINED SPOTTER
0548 AM TSTM WND GST BYRON CENTER 42.81N 85.72W
12/23/2007 M41.00 MPH KENT MI TRAINED SPOTTER
0552 AM TSTM WND DMG 3 SE BATTLE CREEK 42.27N 85.19W
12/23/2007 CALHOUN MI EMERGENCY MNGR
WIRES DOWN
0552 AM TSTM WND DMG 3 NE BATTLE CREEK 42.33N 85.19W
12/23/2007 CALHOUN MI EMERGENCY MNGR
TREE ACROSS ROAD
0555 AM TSTM WND DMG 5 NW HASTINGS 42.70N 85.36W
12/23/2007 BARRY MI CO-OP OBSERVER
TREE ON A HOUSE CRASHED INTO KITCHEN
0555 AM TSTM WND GST CANNONSBURG 43.05N 85.47W
12/23/2007 E60.00 MPH KENT MI TRAINED SPOTTER
POWER FAILURE. GAS GRILL BLOWN OVER.
0556 AM TSTM WND GST BATTLE CREEK 42.30N 85.23W
12/23/2007 M56.00 MPH CALHOUN MI ASOS
0610 AM TSTM WND GST GREENVILLE 43.18N 85.25W
12/23/2007 M71.00 MPH MONTCALM MI MESONET
0610 AM TSTM WND DMG 3 E HOMER 42.15N 84.75W
12/23/2007 CALHOUN MI EMERGENCY MNGR
TREE DOWN ON HIGHWAY M-60 NEAR 29 MILE ROAD
0610 AM TSTM WND GST MUSKEGON 43.23N 86.26W
12/23/2007 E61.00 MPH MUSKEGON MI OFFICIAL NWS OBS
0630 AM TSTM WND GST JACKSON 42.24N 84.40W
12/23/2007 E60.00 MPH JACKSON MI TRAINED SPOTTER
0635 AM TSTM WND DMG LANSING 42.71N 84.55W
12/23/2007 INGHAM MI BROADCAST MEDIA
POWER POLE SNAPPED LINES DOWN TRANSFORMERS BLOWING
0641 AM TSTM WND GST JACKSON 42.24N 84.40W
12/23/2007 M48.00 MPH JACKSON MI ASOS
0644 AM TSTM WND GST LANSING 42.71N 84.55W
12/23/2007 M56.00 MPH INGHAM MI ASOS
0648 AM TSTM WND GST HOLLAND 42.77N 86.10W
12/23/2007 M53.00 MPH ALLEGAN MI ASOS
0651 AM TSTM WND GST 6 E CRYSTAL VALLEY 43.77N 86.12W
12/23/2007 M55.00 MPH OCEANA MI TRAINED SPOTTER
0655 AM TSTM WND GST LUDINGTON 43.96N 86.44W
12/23/2007 M43.00 MPH MASON MI AWOS
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM TSTM WND GST BRECKENRIDGE 43.41N 84.48W
12/23/2007 M52 MPH GRATIOT MI TRAINED SPOTTER
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1228 PM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND GST WAYLAND 42.67N 85.64W
12/23/2007 M43 MPH ALLEGAN MI TRAINED SPOTTER
&&
MKALEMBKThe national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71571, 71572, 71573, 71570, 71567, 71574, 71568, 71569.